Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 12, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 10, 2023, 3:03 PM CDT for Carver County, McLeod County, Wright County, Minnesota. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2023, 3:03 PM CDT (20:03 UTC)
- Expired
- Jun 10, 2023, 3:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carver County, MN, McLeod County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 3:05 PM CDT | TSTM WND DMG | Howard Lake, MN | Numerous trees and power lines down. |
| Jun 10, 3:15 PM CDT | TSTM WND DMG | 4 Ssw Waverly, MN | Several large tree limbs down. Hay field flattened. Beans shredded. Other crops also destroyed by combination of hail and damaging wind. |
| Jun 10, 3:15 PM CDT | TSTM WND DMG | Winsted, MN | Numerous large limbs down in the city of Winsted with 2 roads blocked by downed trees. |
| Jun 10, 3:15 PM CDT | HAIL 1 | 4 Ssw Waverly, MN | Hail was mostly dime to nickel size, but some were as large as quarters. Hail accumulated in small drifts. |
| Jun 10, 3:19 PM CDT | TSTM WND GST 59 | 3 Ne Winsted, MN | Mesonet station FW4584 Winsted. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS53 KMPX 102003
SVRMPX
MNC019-085-171-102045-
/O.NEW.KMPX.SV.W.0012.230610T2003Z-230610T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT Sat Jun 10 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Wright County in central Minnesota...
Northeastern McLeod County in central Minnesota...
Northwestern Carver County in east central Minnesota...
* Until 345 PM CDT.
* At 303 PM CDT, a severe thunderstorm was located over Howard Lake,
or 10 miles southwest of Buffalo, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Montrose around 320 PM CDT.
Other locations in the path of this severe thunderstorm include
Winsted and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near local area lakes, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4510 9415 4515 9397 4496 9381 4491 9410
TIME...MOT...LOC 2003Z 334DEG 15KT 4510 9405
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
BPH3 follow-up statements
143
WWUS53 KMPX 102024
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Sat Jun 10 2023
MNC019-085-171-102045-
/O.CON.KMPX.SV.W.0012.000000T0000Z-230610T2045Z/
Wright MN-McLeod MN-Carver MN-
324 PM CDT Sat Jun 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL WRIGHT...NORTHEASTERN MCLEOD AND NORTHWESTERN
CARVER COUNTIES...
At 323 PM CDT, a severe thunderstorm was located near Winsted, or 15
miles south of Buffalo, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near area lakes, get away from the water and move indoors
or inside a vehicle. remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4505 9410 4509 9392 4496 9381 4491 9410
TIME...MOT...LOC 2023Z 335DEG 18KT 4498 9398
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH559
WWUS53 KMPX 102034
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
334 PM CDT Sat Jun 10 2023
MNC019-085-171-102045-
/O.CON.KMPX.SV.W.0012.000000T0000Z-230610T2045Z/
Wright MN-McLeod MN-Carver MN-
334 PM CDT Sat Jun 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTH CENTRAL WRIGHT...NORTHEASTERN MCLEOD AND NORTHWESTERN
CARVER COUNTIES...
At 334 PM CDT, a severe thunderstorm was located near Mayer, or 17
miles south of Buffalo, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown and Winsted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near local area lakes, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4499 9409 4503 9388 4496 9381 4491 9410
TIME...MOT...LOC 2034Z 330DEG 15KT 4494 9393
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BPH777
WWUS53 KMPX 102038
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Sat Jun 10 2023
MNC019-085-171-102048-
/O.EXP.KMPX.SV.W.0012.000000T0000Z-230610T2045Z/
Wright MN-McLeod MN-Carver MN-
338 PM CDT Sat Jun 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WRIGHT...
NORTHEASTERN MCLEOD AND NORTHWESTERN CARVER COUNTIES WILL EXPIRE AT
345 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds and heavy rain are still
possible with this thunderstorm.
LAT...LON 4499 9409 4503 9388 4496 9381 4491 9410
TIME...MOT...LOC 2038Z 334DEG 15KT 4493 9392
$$
BPHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:56 PM CDT, 7 minutes earlier.
Area forecast discussion, Jun 10, 2:56 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 256 PM CDT Sat Jun 10 2023 .DISCUSSION...(This evening through Saturday) Issued at 256 PM CDT Sat Jun 10 2023 KEY MESSAGES: - Isolated to scattered thunderstorms this afternoon and evening, small hail and heavy rain are the main impacts. - Cooler and dry Sunday, followed by a return to above normal warmth and continued dry conditions next week. This evening and tonight... As the cold front moves through this evening thunderstorms will continue. The main impacts will continue to be heavy rain and small hail. The lack of any significant shear will be prohibitive for strong to severe storms. This will likely lead to more pulse convection and without sustained updrafts it will be hard to see large hail. With precipitable water values of up to 1.5 inches these storms could produce heavy rain. For this to have a flooding impact though, they will need to be largely stationary and storm motions so far this afternoon have not supported that for the storms with heavy rain. Based on the the CAMs and the last run of the HREF all convection should come to an end by late this evening into early tonight. Storms that have formed this evening will move in a generally southerly direction with much lower chances for storms behind them. Cooler tonight behind the cold front with overnight lows in the mid 40s to lower 50s. Sunday through Wednesday... High pressure settles in behind the frontal passage providing for cooler and dry conditions on Sunday. Highs will be much cooler in the upper 60s to mid 70s. So cool and sunny will be the main story for Sunday. High pressure continues into early next week, but a warming trend returns with temperatures peaking on Tuesday with highs in the 80s. Without an increase in moisture this will lead to much lower RH values falling into the 20s. This will provide for a period of elevated fire weather, if we can also get some higher winds it could become near critical. Thursday through Saturday... Temperatures will moderate later next week behind a midweek cold frontal passage. Once the upper low that is stuck over Michigan for the early to mid part of the week moves out the upper flow will shift. This will allow for small feature to move through aloft that could provide for the synoptic lift and therefore rain late next week. Not yet a strong signal, but all the deterministic models show some source of lift. Among the wider ensemble data there remains a wider variety of QPF values. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1220 PM CDT Sat Jun 10 2023 Main impact today will be isolated to scattered thunderstorms this afternoon. Kept everything in TEMPO today due to the isolated to scattered nature of the storms. Like we have seen over the past few weeks some will get storms while others will remain VCTS. Should be VFR throughout with MVFR to IFR in thunderstorms. Behind the front we should see some gustier winds up to around 20 knots. KMSP... Still looking at afternoon timing for the chance of thunderstorms. Thunderstorm threat would mainly be for heavy rain and reduced visibility. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NW 10-15 kts. Tue...VFR. Wind NW 10 kts. Wed...VFR. Wind W 5-10 kts becoming NW. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...NDC
Hazardous weather outlook, Jun 10, 3:35 AM CDT, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 335 AM CDT Sat Jun 10 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 110900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 335 AM CDT Sat Jun 10 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected through this evening. Severe weather is not expected, but a few storms could produce locally heavy rain, gusty winds, and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low relative humidity levels may produce elevated fire weather conditions Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jun 10, 2:13 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Sat Jun 10 2023
MNZ049-059-102000-
Stearns MN-Wright MN-
213 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northwestern Wright
and southeastern Stearns Counties through 300 PM CDT...
At 211 PM CDT, Doppler radar was tracking a strong thunderstorm
north of Annandale, or 14 miles south of St. Cloud, moving south at
15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Buffalo, Annandale, Maple Lake, French Lake, South Haven, Fairhaven
and Rassat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4515 9388 4511 9426 4538 9424 4540 9405
TIME...MOT...LOC 1911Z 349DEG 13KT 4533 9413
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TDKSpecial weather statement, Jun 10, 2:58 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Sat Jun 10 2023
MNZ059-066-068-102045-
McLeod MN-Carver MN-Wright MN-
258 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southwestern Wright,
northeastern McLeod and northwestern Carver Counties through 345 PM
CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Howard Lake, or 11 miles southwest of Buffalo, moving south at 15
mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Montrose, Winsted, Howard Lake, Waverly and Smith Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4513 9416 4516 9400 4492 9385 4490 9411
TIME...MOT...LOC 1957Z 342DEG 13KT 4510 9407
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 2:13 PM CDT | Special Weather Statement | MPX | Wright | 47 min |
| Jun 10, 2:58 PM CDT | Special Weather Statement | MPX | Wright | 47 min |
| Jun 10, 3:33 PM CDT | Special Weather Statement | MPX | Carver | 42 min |
| Jun 10, 4:03 PM CDT | Special Weather Statement | MPX | Carver | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.